Fresno County health officials warned residents Friday against taking part in an online challenge trend they said could easily lead to an overdose and even death.
The NyQuil challenge — a video on TikTok showing users marinating or boiling chicken breasts in the liquid cold medicine — could lead to an overdose of acetaminophen, according to Dr. Rais Vohra, the interim health officer for Fresno County Department of Public Health.
Vohra said at first he didn’t think the trend was real, but Friday he echoed the warning given earlier this week by the Federal Drug Administration.
“This is something that I thought never in my wildest dreams we’d be talking about,” Vohra said Friday. “It’s not the first time social media has allowed poor judgment to go viral.”
The Tide Pods challenge garnered significant attention in 2018, he noted.
TikTok earlier this week removed users’ ability to search “chicken NyQuil” on the app in response to growing interest.
The drug’s properties change after being boiled or cooked and increase the danger of the stunt, the FDA said.
“Even if you don’t eat the chicken, inhaling the medication’s vapors while cooking could cause high levels of the drugs to enter your body,” the FDA said. “It could also hurt your lungs. Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it.”
Some critics said the FDA’s warning only made the problem worse as searches for the challenge multiplied exponentially after regulators raised red flags.
The FDA urged parents to talk with their children about the dangers of abusing over-the-counter drugs like NyQuil and other medication to avoid overdose.
If your child ingests too much medication, call 911 to get immediate medical attention or contact poison control at 1-800-222-1222 or online, the FDA said.